MAUDE Adverse Event Report: APPLIED MEDICAL RESOURCES EB015, VOYANT MARYLAND FUSION 37CM, 6/BX; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

APPLIED MEDICAL RESOURCES EB015, VOYANT MARYLAND FUSION 37CM, 6/BX; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number EB015
Medical Device Problem Code Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Tissue Damage (2104)
Date of Event 12/12/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The incident device is anticipated to return.A follow-up report will be provided upon completion of investigation.
 
Event or Problem Description
Procedure performed: laparoscopic colectomy.Incident description: the dr.Tried to seal some vessels around the pancreas.The procedure had started not so long ago and the device had been used around 20 times.The jaws were clean.There was some fatty tissue and the jaws got sticked.When he opened the device the tissue would tear apart causing bleeding.Because of the bleeding he had to use a grasper to control it.Then he refused to continue using the device to open competitor's.He sustained that our device jaws would stick dangerously to the tissue causing the tissue tearing apart and turn into bleeding.The procedure was a transveres colectomy.Additional information received by email from applied medical representative on 13dec19 the surgeon did not seal multiple times on the same seal site when the tissue was sticking.The procedure had just started (around 30 or 40 minutes including the insufflation and so on).There hadn't been many seals yet (around 20) and from almost the beginning the tissue started to stick.At this point they were sealing fatty tissue surrounding the pancreas and transverse colon.Apparently no.Actually the scrub nurse tried cleaning the jaws when they started noticing some minor sticking.But it didn't seem to work.There was no liquid or lubricant solution applied to the jaws or tissue during the case.From what i saw, it seemed to be the distal/middle part that when the jaws were opened that were sticked.The jaws were not submerged in fluid at any point during activation prior to tissue sticking being observed.The patient did not exhibit any vascular pathology.The appearance of the tissue was ok.It was fatty tissue surrounding the pancreas transverse colon.The patient was not given anticoagulation medicine.Apparently no tension was being applied to the vessels/tissue when the sealing was being performed.Finally, i have been in a bunch of cases with newer lots of the voyant maryland and i haven't noticed such a severe sticking problem.In the early cases when it was launched though, i saw some sticking issues like this one i'm reporting right now.Actually i did some other cers as we are supposed to do.Thing is, yesterday's procedure was done with one of the devices purchased when the maryland was just lunched.Intervention: because of the bleeding he had to use a grasper to control it.Patient status: the patient lost blood because of the incident.They finished the procedure.
 
Event or Problem Description
Procedure performed: laparoscopic colectomy.Incident description: the dr.Tried to seal some vessels around the pancreas.The procedure had started not so long ago and the device had been used around 20 times.The jaws were clean.There was some fatty tissue and the jaws got sticked.When he opened the device the tissue would tear apart causing bleeding.Because of the bleeding he had to use a grasper to control it.Then he refused to continue using the device to open competitor's.He sustained that our device jaws would stick dangerously to the tissue causing the tissue tearing apart and turn into bleeding.The procedure was a transveres colectomy.Additional information received by email from applied medical representative on 13dec19 the surgeon did not seal multiple times on the same seal site when the tissue was sticking.The procedure had just started (around 30 or 40 minutes including the insufflation and so on).There had not been many seals yet (around 20) and from almost the beginning the tissue started to stick.At this point they were sealing fatty tissue surrounding the pancreas and transverse colon.Apparently no.Actually the scrub nurse tried cleaning the jaws when they started noticing some minor sticking.But it didn't seem to work.There was no liquid or lubricant solution applied to the jaws or tissue during the case.From what i saw, it seemed to be the distal/middle part that when the jaws were opened that were sticked.The jaws were not submerged in fluid at any point during activation prior to tissue sticking being observed.The patient did not exhibit any vascular pathology.The appearance of the tissue was ok.It was fatty tissue surrounding the pancreas transverse colon.The patient was not given anticoagulation medicine.Apparently no tension was being applied to the vessels/tissue when the sealing was being performed.Finally, i have been in a bunch of cases with newer lots of the voyant maryland and i haven't noticed such a severe sticking problem.In the early cases when it was launched though, i saw some sticking issues like this one i'm reporting right now.Actually i did some other cers as we are supposed to do.Thing is, yesterday's procedure was done with one of the devices purchased when the maryland was just lunched.Intervention: because of the bleeding he had to use a grasper to control it.Patient status: the patient lost blood because of the incident.They finished the procedure.
 
Additional Manufacturer Narrative
The event unit was returned to applied medical for evaluation.Upon visual inspection, eschar buildup was observed on the sealing surface of the device.During functional testing, engineering tested the performance of the device and observed moderate sticking before and after cleaning the jaws.This confirmed the complainant¿s experience of tissue sticking.Applied medical has reviewed the details surrounding the event and the returned unit and is unable to determine the root cause of the event.The probability and criticality of harm resulting from this failure have been evaluated and were found to be at an acceptable level.

Brand Name
EB015, VOYANT MARYLAND FUSION 37CM, 6/BX
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
APPLIED MEDICAL RESOURCES
22872 avenida empresa
rancho santa margarita CA 92688
MDR Report Key9526286
Report Number2027111-2019-00674
Device Sequence Number16836528
Product Code GEI
UDI-Device Identifier00607915136956
UDI-Public(01)00607915136956(17)201118(30)01(10)1354887
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
K182653
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/14/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/18/2020
Device Model NumberEB015
Device Catalogue Number101471081
Device Lot Number1354887
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/03/2020
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 12/12/2019
Supplement Date Received by Manufacturer12/12/2019
Initial Report FDA Received Date12/27/2019
Supplement Report FDA Received Date02/14/2020
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ELECTROSURGICAL GENERATOR 200001578.; GRASPER.